Home Opinion and Features Riding out the full Monty of negative side effects

Riding out the full Monty of negative side effects

95
SHARE

Reassuringly, these symptoms are the expected side effects of the medication doing its work and not the illness

A technician looks at images from an ultrasound machine that helps doctors to diagnose and guide treatment of prostate cancer. Picture: AP

My readers, (both of them), will remember that in November last year I mooted the issue of prostate cancer. This week’s column is a report-back on my situation.

It is not a prescriptive medical tractatus. I am now well into my second month of treatment for my condition, which sits at about 7 out of 10 (10 being the lowering of the lamps).

My initial response to the treatment – a calcium intravenous infusion and a hormone injection – (quite expensive, I might add) – was shattering.

I was bedridden for a few days with screaming body pains, massive sweats, disorientation, monumental thirsts, fitful sleeping, erratic eating, headaches and all the other physical discomforts one could conjure up.

Reassuringly, these symptoms are the expected side effects of the medication doing its work and not the illness.

I had been warned that there are about 51 side effects (some of which I have listed).

Also, it is ironic that not all patients react the same way.

Some go through the same treatment without any side effects at all.

Since there were no facilities at home to deal with my reaction, I contacted the oncologist with a view to being hospitalised.

Clearly, she had anticipated this.

She prescribed a painkiller and an eating and sleeping regimen. I combined this with a realistic self-assessment which included my resolve to give myself every chance for recovery.

My brain went into overdrive. I concocted a cocktail of the prescribed painkillers plus a few huis-raad medicines.

When I was tired, I slept. Day or night. I increased my water intake. I now eat more fruit at any time and don’t linger over the side effects.

The great news that emerged after two months was that my PSA-reading of 24 – which occasioned this draconian medication – had dropped to 12.8.

I have to ride out another three of these infusions.

Lucky for me that I don’t need chemo. I have been reassured that the body adjusts and the reactions are progressively less severe.

It is ironic that I am one of the few patients who ride out the full Monty of the negative reaction to the calcium infusion. Others sail through it as though they were on a holiday in France.

But I am at peace.

My days are fuller. I still get tired after too much exertion, so I merely adjust the amount of physical challenges for any day.

I can clean the pool tomorrow. The library books are not yet overdue.

Eating out now and then is still fun, as is going to church.

Importantly, God has removed the fear that accompanies this type of ailment.

The secret is to give feedback to your doctor and talk to friends. And to remember to pray.